AskMed

Glasgow-Blatchford score calculator

Score a patient with acute upper gastrointestinal bleeding from blood urea, hemoglobin, systolic blood pressure, pulse, melena, syncope, liver disease and heart failure. This calculator adds the points from the Blatchford 2000 paper (total 0 to 23) and shows whether the score is at or below the very-low-risk cut-off of 0–1.

Sex
mmol/L
g/dL
mmHg
Other markers at presentation

Glasgow-Blatchford score

5of 23 points

Not very low risk

Urea 3 + hemoglobin 1 + systolic BP 0 + other 1. Above the 0–1 cut-off that guidelines use for outpatient care. The higher the score, the higher the chance of needing transfusion, endoscopic or surgical treatment.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

Guides

How this Glasgow-Blatchford calculator works

This Glasgow-Blatchford calculator uses the score published by Blatchford, Murray and Blatchford in The Lancet in 2000. It was derived by logistic regression in 1748 patients admitted to hospital with upper gastrointestinal bleeding, and validated in 197 more. Unlike the full Rockall score, it needs no endoscopy: it uses only the admission hemoglobin, blood urea, pulse and systolic blood pressure, presentation with melena or syncope, and a history of hepatic disease or cardiac failure. It predicts the need for treatment, meaning blood transfusion, endoscopic or surgical intervention to control bleeding, rebleeding or death, with an area under the ROC curve of 0.92. The paper used hemoglobin in g/L; this calculator takes g/dL (g/L ÷ 10). BUN in mg/dL is blood urea in mmol/L × 2.8, so the urea cut-offs of 6.5, 8, 10 and 25 mmol/L are BUN 18.2, 22.4, 28 and 70 mg/dL.

Admission risk markerValuePoints
Blood urea6.5 to under 8.0 mmol/L (BUN 18.2 to under 22.4 mg/dL)2
8.0 to under 10.0 mmol/L (BUN 22.4 to under 28 mg/dL)3
10.0 to under 25 mmol/L (BUN 28 to under 70 mg/dL)4
25 mmol/L or more (BUN 70 mg/dL or more)6
Hemoglobin, men12.0 to under 13.0 g/dL1
10.0 to under 12.0 g/dL3
Under 10.0 g/dL6
Hemoglobin, women10.0 to under 12.0 g/dL1
Under 10.0 g/dL6
Systolic blood pressure100–109 mmHg1
90–99 mmHg2
Under 90 mmHg3
Pulse100/min or more1
MelenaPresent at presentation1
SyncopePresent at presentation2
Hepatic diseaseKnown history, or clinical and laboratory evidence2
Cardiac failureKnown history, or clinical and echocardiographic evidence2

Values below the lowest band score 0: urea under 6.5 mmol/L, hemoglobin 13.0 g/dL or more in men or 12.0 g/dL or more in women, and systolic blood pressure 110 mmHg or more. The maximum is 23 points.

What the Glasgow-Blatchford score means

The Glasgow-Blatchford score has no fixed risk classes in the 2000 paper: the higher the score, the more likely the patient needs transfusion, endoscopic treatment or surgery. Later studies set cut-offs. Stanley and colleagues (Lancet 2009) found that a score of 0 identified low-risk patients who could be managed as outpatients; 16% of 676 patients scored 0, and after a non-admission policy for low-risk patients, 84 of 123 were managed as outpatients without adverse events. A 2017 international study of 3012 patients (Stanley et al., BMJ) found a score of 1 or less to be the best threshold for outpatient management, and the 2019 international consensus and the 2021 ACG guideline both suggest a score of 0–1 to identify very-low-risk patients who may be discharged with outpatient follow-up.

ScoreMeaning in the sources
0Low risk; may be suitable for outpatient management (Stanley 2009)
0–1Very low risk: intervention or death in 3.4% of 564 patients, endoscopic treatment in 1.4% and 30-day mortality 0.4% (sensitivity 98.6% for intervention or death, BMJ 2017). International consensus 2019 and ACG 2021 suggest these patients may not need hospital admission
2–6Above the very-low-risk cut-off
7 or moreBest cut-off for predicting endoscopic treatment in BMJ 2017 (sensitivity 80%, specificity 57%)

Limits of the Glasgow-Blatchford score

The Glasgow-Blatchford score is meant for adults presenting with acute upper gastrointestinal bleeding, before endoscopy, and it is designed to find patients who need treatment, not to predict death. In the 2017 international study it predicted 30-day mortality less well (area under the ROC curve 0.64) than AIMS65 or PNED, and no score predicted rebleeding or length of stay well. Hemoglobin can be near normal early in a brisk bleed, before hemodilution, and urea rises with dehydration or kidney disease as well as with blood in the gut. In the studies behind the 0–1 cut-off, low scorers were still admitted when needed for other reasons.

Questions

What Glasgow-Blatchford score is low risk?

A score of 0 was the original low-risk cut-off for outpatient management (Stanley 2009). The 2017 international study found a score of 1 or less was the best threshold, and the 2019 international consensus and the 2021 ACG guideline suggest 0–1 to identify very-low-risk patients who may be discharged with outpatient follow-up.

Can I enter BUN instead of urea?

Yes. Pick BUN mg/dL under the urea box. BUN in mg/dL is urea in mmol/L × 2.8, because each urea molecule carries two nitrogen atoms (28 g of nitrogen per mole), so the cut-offs become 18.2, 22.4, 28 and 70 mg/dL.

How is it different from the Rockall score?

The full Rockall score needs endoscopic findings and was built to predict death and rebleeding. The Glasgow-Blatchford score uses only bedside and blood test values, so it can be done at presentation, and it predicts the need for treatment. In the 2017 international study it was better than the admission and full Rockall scores and AIMS65 at predicting intervention or death.

What counts as hepatic disease and cardiac failure?

The score counts a known history, or clinical and laboratory evidence, of chronic or acute liver disease, and a known history, or clinical and echocardiographic evidence, of cardiac failure. Each adds 2 points.

Is my data sent anywhere?

No. The calculation runs in your browser, and the values you type are not sent or stored.

Sources

  1. Blatchford O, Murray WR, Blatchford M. A risk score to predict need for treatment for upper-gastrointestinal haemorrhage. Lancet. 2000;356(9238):1318–1321. doi:10.1016/S0140-6736(00)02816-6
  2. Stanley AJ, Ashley D, Dalton HR, et al. Outpatient management of patients with low-risk upper-gastrointestinal haemorrhage: multicentre validation and prospective evaluation. Lancet. 2009;373(9657):42–47. doi:10.1016/S0140-6736(08)61769-9
  3. Stanley AJ, Laine L, Dalton HR, et al. Comparison of risk scoring systems for patients presenting with upper gastrointestinal bleeding: international multicentre prospective study. BMJ. 2017;356:i6432. doi:10.1136/bmj.i6432
  4. Barkun AN, Almadi M, Kuipers EJ, et al. Management of nonvariceal upper gastrointestinal bleeding: guideline recommendations from the International Consensus Group. Ann Intern Med. 2019;171(11):805–822. doi:10.7326/M19-1795
  5. Laine L, Barkun AN, Saltzman JR, Martel M, Leontiadis GI. ACG clinical guideline: upper gastrointestinal and ulcer bleeding. Am J Gastroenterol. 2021;116(5):899–917. doi:10.14309/ajg.0000000000001245